Alert archive / Washington / High Wind Warnings in 2018
High Wind Warning 8, NWS Seattle, WA
NWS Seattle, WA issued this high wind warning at Dec 17, 2018, 3:28 AM PST for San Juan County, Washington. It took effect at Dec 17, 2018, 1:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2018, 3:28 AM PST (11:28 UTC)
- In effect from
- Dec 17, 2018, 1:00 PM PST
- Expired
- Dec 18, 2018, 1:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227 WWUS76 KSEW 171128 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 328 AM PST Mon Dec 17 2018 WAZ516-517-180000- /O.NEW.KSEW.HW.W.0008.181217T2100Z-181218T0600Z/ North Coast-Central Coast- 328 AM PST Mon Dec 17 2018 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... The National Weather Service in Seattle has issued a High Wind Warning, which is in effect from 1 PM this afternoon to 10 PM PST this evening. * WIND...Southeast wind 25 to 40 mph with gusts up to 60 mph. * SOME AFFECTED LOCATIONS...La Push, Neah Bay, Westport, Hoquiam. * TIMING...Winds will increase throughout the morning before reaching warning criteria by 1 PM this afternoon and continuing into this evening. * IMPACTS...Snapped tree branches and downed trees along with local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WAZ001-503-506-510-180000- /O.NEW.KSEW.HW.W.0008.181218T0000Z-181218T0900Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 328 AM PST Mon Dec 17 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM PST TUESDAY... The National Weather Service in Seattle has issued a High Wind Warning, which is in effect from 4 PM this afternoon to 1 AM PST Tuesday. * WIND...Southeast wind 25 to 40 mph with gusts up to 60 mph. * SOME AFFECTED LOCATIONS...Ferndale, Bellingham, Sandy Point, Anacortes, Friday Harbor. * TIMING...Winds are expected to increase thoughout the day reaching warning criteria by 4 PM this afternoon and continuing into late tonight. * IMPACTS...Snapped tree branches and downed trees along with local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
3 follow-up statements
248 WWUS76 KSEW 172233 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 233 PM PST Mon Dec 17 2018 WAZ516-517-180600- /O.CON.KSEW.HW.W.0008.000000T0000Z-181218T0600Z/ North Coast-Central Coast- 233 PM PST Mon Dec 17 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WIND...Southeast wind 25 to 40 mph with gusts up to 60 mph. Highest winds will be along the beaches and near the shoreline of Grays Harbor. * SOME AFFECTED LOCATIONS...La Push, Neah Bay, Westport, Hoquiam. * TIMING...Winds will rapidly increase between 4 and 6 pm and continue until about 10 pm before shifting to the southwest and decreasing. * IMPACTS...Snapped tree branches and downed trees along with local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WAZ001-503-506-510-180900- /O.CON.KSEW.HW.W.0008.181218T0000Z-181218T0900Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 233 PM PST Mon Dec 17 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PST TUESDAY... * WIND...Southeast wind 25 to 40 mph with gusts up to 60 mph. Strongest winds will be near the shoreline. * SOME AFFECTED LOCATIONS...Ferndale, Bellingham, Sandy Point, Anacortes, Friday Harbor. * TIMING...Winds are expected to rapidly increase between 5 PM and 7 PM and continue until about midnight. Winds will rapidly diminish around midnight. * IMPACTS...Snapped tree branches and downed trees along with local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
502 WWUS76 KSEW 180600 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1000 PM PST Mon Dec 17 2018 WAZ516-517-180700- /O.EXP.KSEW.HW.W.0008.000000T0000Z-181218T0600Z/ North Coast-Central Coast- 1000 PM PST Mon Dec 17 2018 ...HIGH WIND WARNING WILL EXPIRE AT 10 PM PST THIS EVENING... Latest observations indicate most of the winds across coastal locations have decreased below high wind criteria. A brief gust near high wind criteria is not out of the question over the next hour or so, but as the cold front continues to push through the area, winds will turn southwest and continue to decrease. $$ WAZ001-503-506-510-180900- /O.CON.KSEW.HW.W.0008.000000T0000Z-181218T0900Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 1000 PM PST Mon Dec 17 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PST TUESDAY... * WIND...Southeast wind 25 to 40 mph with gusts up to 60 mph. Strongest winds will be near the shoreline. * SOME AFFECTED LOCATIONS...Ferndale, Bellingham, Sandy Point, Anacortes, Friday Harbor. * TIMING...Winds are expected to rapidly increase between 5 PM and 7 PM and continue until about midnight. Winds will rapidly diminish around midnight. * IMPACTS...Snapped tree branches and downed trees along with local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
573 WWUS76 KSEW 180859 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1259 AM PST Tue Dec 18 2018 WAZ001-503-506-510-181000- /O.EXP.KSEW.HW.W.0008.000000T0000Z-181218T0900Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 1259 AM PST Tue Dec 18 2018 ...HIGH WIND WARNING WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... Latest observations across the area have indicated winds have largely decreased below high wind criteria across the northern interior. This trend is expected to continue as a cold front continues to move across the area. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Dec 16, 9:00 PM PST, 6 hours 28 minutes earlier.
Area forecast discussion, Dec 16, 9:00 PM PST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 PM PST Sun Dec 16 2018
.SYNOPSIS...A weakening front will move through the area tonight
through early Monday bringing periods of light rain to the area.
After a brief break Monday afternoon, a strong front will move
slowly southeast across the area Monday night through Tuesday
bringing locally heavy rain and windy conditions, with snow in the
mountains. Additional strong fronts will move through the area on
Thursday and late next weekend.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...Satellite imagery suggests
a front has just passed into the Cascades, while the radar shows a
showery pattern. The front weakened as it moved inland, so there is
only light rain or snow in the Cascades--heaviest north. Rain will
continue to diminish tonight, though drippy conditions are likely.
Windy and breezy conditions will also diminish overnight.
After a brief break Monday afternoon, the next in a series of strong
fronts will move through the area late Monday night through Tuesday.
The flow to the south of this front has tapped into some tropical
moisture originating over the central Pacific west of Hawaii and
will produce heavy precipitation rates for several hours before it
finally moves through. Heavy rainfall rates will likely continue
into Tuesday morning for the interior south of Tacoma, and total
precipitation amounts of 3-5 inches are possible over portions of
the southern interior, the Cascades of Lewis and Pierce counties,
and the area near the Willapa Hills.
Strong flow aloft associated with this front will produce locally
windy conditions, likely into the wind advisory range of 30-35 mph
with gusts to 50 mph, along the coast and in portions of the north
interior.
Snow levels 3500 to 4000 feet in the Cascades of Whatcom and Skagit
counties are low enough that heavy snowfall amounts can be expected
there with up to 2 ft accumulations before the front comes through
and precipitation rates decrease on Tuesday. A winter storm watch is
being issued for the Cascades of Whatcom and Skagit counties Monday
night and Tuesday.
Rain will become lighter and increasingly tied to the terrain later
Tuesday through Wednesday as onshore flow continues and temperatures
aloft cool somewhat. Temperatures around the area through the short
term will be averaging 5-8 degrees above normal for mid December.
Burke/Albrecht
.LONG TERM...Previous discussion...Models are in rather good
agreement and are reasonably consistent with their previous
solutions. They all show a deep low moving into northern Vancouver
Island on Thursday with its associated strong front moving across
Western Washington Thursday afternoon. This front promises to bring
another round of rain and wind.
Cooler air moves into the area for Thursday night through early next
weekend, and a somewhat dirty ridge aloft may produce some light
showers. Models show rather low snow levels between about 1000-2000
feet. Another strong and wet system will likely close out next
weekend. Albrecht
&&
.AVIATION...A weakening front will move inland this evening. A weak
upper trough will cross the area tonight. A strong frontal system
will reach the area late Monday. Southwest flow aloft tonight will
increase on Monday. The air mass is moist and stable except unstable
near the coast tonight.
Ceilings are generally VFR 3-4k ft in rain across the area, with
some lower pockets. MVFR ceilings are expected to increase tonight
behind the front as low level flow switches from easterly to
southerly. It's not forecast to be especially soupy in the low
levels tonight so ceilings below 3000 feet might be more hit and
miss.
KSEA...Discussion above applies. Southerly wind 8-12 kt. CHB
&&
.MARINE...There will be a relative lull in between fronts tonight
and Monday morning. However, most areas will still have small craft
advisory level winds of 15-30 kt. The next in a series of strong
frontal systems will bring another round of gales later Monday and
Monday night. Moderate to strong onshore flow will follow on Tuesday
and then ease on Wednesday. Another strong frontal system will bring
more gales Wednesday night and Thursday.
Long period west swell 20-22 feet will affect the coast tonight
through Monday morning. A high surf advisory is in effect for the
coast. CHB
&&
.HYDROLOGY...The Skokomish river rose above flood stage midday and a
flood warning is in effect for that river. There will be a period of
pretty decent rainfall with 3-5 inches of rain below a snow level
around 5000 feet, and the rain will be focused over southwest
Washington a bit longer than areas to the north. Then, Tuesday
evening the 850mb temp will drop to -1c over Western Washington,
turning the rain back to snow for the ski areas, and that relatively
cool dry gap will extend from Tuesday night into midday Wednesday. A
Hydrologic Outlook was issued that is a short summary of what is
mentioned in this discussion here to highlight the higher risk of
river flooding on some rivers.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...High Surf Advisory until 10 AM PST Monday for Central Coast-
North Coast.
Winter Storm Watch from Monday evening through Tuesday afternoon
for Cascades of Whatcom and Skagit Counties.
PZ...Small Craft Advisory until 10 AM PST Monday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Warning from 10 AM to 10 PM PST Monday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory for rough bar until 4 PM PST Monday for
Grays Harbor Bar.
Small Craft Advisory until 1 PM PST Monday for East Entrance
U.S. Waters Strait Of Juan De Fuca.
Gale Warning from 1 PM Monday to 1 AM PST Tuesday for East
Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
Waters Including The San Juan Islands.
Small Craft Advisory until 1 PM PST Monday for Northern Inland
Waters Including The San Juan Islands.
Gale Warning until 10 PM PST this evening for Northern Inland
Waters Including The San Juan Islands.
Small Craft Advisory until 4 AM PST Monday for West Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 4 AM PST Tuesday for Admiralty Inlet.
Small Craft Advisory until midnight PST tonight for Puget Sound
and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 8:40 PM PST | Gale Warning | SEW | 80 min | |
| Dec 16, 8:40 PM PST | Small Craft Advisory | SEW | 16 hr | |
| Dec 17, 2:34 AM PST | Small Craft Advisory | SEW | 67 hr | |
| Dec 17, 3:28 AM PST | Winter Storm Warning | SEW | 43 hr | |
| Dec 17, 3:28 AM PST | Winter Weather Advisory | SEW | 43 hr | |
| Dec 17, 2:35 PM PST | Flood Watch | SEW | Lewis | 21 hr |
Nearby
High Wind Warnings in Washington, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.